Missouri, 2002

Flash Flooding in Missouri, May 8 to 9, 2002

May 8 to 9, 2002 · NWS LSX · 2 events in 2 counties and zones

Heavy rain on already saturated ground led to more flash flooding across the area. Several small tributaries of the Salt River rose over their banks flooding roads and farm land.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Heavy rain on already saturated ground led to more flash flooding across the area. Several small tributaries of the Salt River rose over their banks flooding roads and farm land.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 8, 2:35 PM CST, 5 hours 55 minutes earlier.

Area forecast discussion, May 8, 2:35 PM CST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
335 PM CDT WED MAY 8 2002

STG 85H FLOW OVRRUNNING COOL DOME OF OUTFLOW AMS HAS BEEN GENERATING
WRM ADVTN TYPE PCPN PTRN OVR CWFA SINCE ERY AFTN.  STMS HV BEEN
BEHAVING SO FAR...ALTHO SPOTTY DOWNPOURS HV BEEN OCRG NE OF STL AREA
SINCE ARND 230 PM.

WHILE WELL NEED TO KP AN EYE ON ABV CNVTN...MAIN STORM CONCERN FOR
TNGT IS WITH THE STMS THAT WL FORM AND PUSH E AHD OF STG CDFNT.
ALTHO INITIAL CNVTN OVR E KS/W MO IS VRY CELLULAR IN NATURE...SURE
LKS LIKE BY THE TIME THE STMS AFFECT MOST OF OUR AREA A FAST MOVG
SQUALL LN WL BE THE MAIN CNVTV MODE.  WL CERTAINLY EMPHASIZE SVR
THRT IN THE AFTN ZN PKG.

OTHER CONCERN FOR TNGT IS OBVIOUSLY HOW MUCH RAIN WL FALL.  THE GD
NEWS IS THAT THE STMS SHUD BE FAST MOVERS...WHICH WL SMWHAT LIMIT
RAINFALL.  THE BAD NEWS IS THAT THE STMS WL STILL BE ABLE TO PRODUCE
A LOT OF RAIN IN A SHORT PD OF TIME...WITH AMS PWS OF 1.5 INCHES
FUELING STMS.   AND WITH THE GROUND SO SATURATED FLASH FLOOD
POTENTIAL RMNS HIGH.  FLOOD WATCH IS ALREADY IN EFFECT...AND WL CONT
IN UPCOMING ZN PKG.

APRS WELL FINALLY GET A WELL NEEDED...BUT SHORT BRK...IN THE WET WX
ON THU...AS LINGERING PCPN ENDS ERY THU MRNG IN THE FAR SE ZNS...AND
THEN RDGG CONTS DRY CONDS THU AFTN INTO MOST OF THE DAY FRI.
HWVR...MDLS ARE ALREADY FCSTG RETURN FLO...AND RETURN OF UNSTBL
AMS...BY FRI NGT...WITH PCPN THRT CONT DURG WKEND.

.STL...FLOOD WATCH TNGT FOR ENTIRE CWA.

TRUETT

In the hours before

Special weather statement, May 8, 5:45 PM CST, 2 hours 45 minutes before
MOZ026-034-090200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
645 PM CDT WED MAY 8 2002

...A FLOOD WATCH IS IN EFFECT FOR TONIGHT...
STRONG THUNDERSTORMS WILL BE MOVING ACROSS THE REGION EARLY THIS
EVENING.  SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND
LARGE HAIL.  INTENSE LIGHTNING WILL ACCOMPANY THE STORMS ALONG WITH
HEAVY RAIN.  PERSONS IN PARIS...HOLLIDAY...GRANVILLE...AND SHELBINA
SHOULD BE ON THE ALERT FOR SEVERE WEATHER BETWEEN 645 PM AND 730 PM
CDT.
Local storm report, May 8, 5:57 PM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
657 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0649 PM    MADISON                   MO   0.75 INCH HAIL
05/08/02   MONROE                         SHERIFF REPORTED DIME
                                          SIZED HAIL IN MADISON
Local storm report, May 8, 6:03 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
703 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    PARIS                     MO   WIND DAMAGE
05/08/02   MONROE                         TELEPHONE LINES DOWN
                                          SOUTH OF PARIS
Special weather statement, May 8, 6:15 PM CST, 2 hours 15 minutes before
MOZ027-035-090130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
715 PM CDT WED MAY 8 2002

...A FLOOD WATCH IS IN EFFECT FOR TONIGHT...
STRONG THUNDERSTORMS WILL BE MOVING ACROSS THE REGION THIS
EVENING.  SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND
LARGE HAIL ALONG WITH INTENSE LIGHTNING. PERSONS IN MONROE CITY...NEW
LONDON...RENSSELAER...WARREN...AND PALMYRA SHOULD BE ON THE ALERT FOR
SEVERE WEATHER BETWEEN 715 PM AND 815 PM CDT.  WIND GUSTS OF 35 TO 45
MPH ALONG WITH TORRENTIAL RAIN IS POSSIBLE WITH THE STORMS.
Special weather statement, May 8, 8:30 PM CST, 0 minutes before
MOZ018-019-026-027-034>036-090330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
930 PM CDT WED MAY 8 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 200 AM CDT...
...A FLOOD WATCH IS IN EFFECT FOR TONIGHT...
A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL BE MOVING ACROSS THE
REGION THIS EVENING.  SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING
WINDS AND LARGE HAIL ALONG WITH INTENSE LIGHTNING. PERSONS IN
SHELBYVILLE...PARIS...NEW LONDON...MONROE CITY...MEXICO...AND PERRY
SHOULD BE ON THE ALERT FOR SEVERE WEATHER BETWEEN 930 PM AND 1030 PM
CDT. WIND GUSTS OF 35 TO 45 MPH ALONG WITH TORRENTIAL RAIN CAN BE
EXPECTED WITH THE STRONGER STORMS.

The radar

The St Louis radar (KLSX), 144 km away, was scanning. The volume nearest the first event began at 02:30 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Monroe

When
May 8, 8:30 PM CST to May 9, 12:00 AM CST
Where
Monroe County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.496, -92.001 (the zone’s center; the record gives no point)

Flash Flood, Shelby

When
May 8, 8:30 PM CST to May 9, 12:00 AM CST
Where
Shelby County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.798, -92.077 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291585, 5291586.